Virginia, 2011

High Wind in Virginia, February 14, 2011

February 14, 2011 · NWS LWX · 1 event in 1 county or zone

A strong pressure gradient between high pressure over the Ohio Valley and low pressure off the New England Coast brought gusty winds to central Virginia. The strongest winds were across the ridge tops along the Blue Ridge Mountains and Potomac Highlands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong pressure gradient between high pressure over the Ohio Valley and low pressure off the New England Coast brought gusty winds to central Virginia. The strongest winds were across the ridge tops along the Blue Ridge Mountains and Potomac Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 14, 3:11 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 14, 3:11 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EST MON FEB 14 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST OF THE AREA DURING THE LATE AFTERNOON.
HIGH PRESSURE BUILDS INTO THE REGION TUESDAY...BEFORE MOVING OFF THE
SOUTHEAST COAST WEDNESDAY. SOUTHWESTERLY WINDS AROUND THE HIGH WILL
SUPPLY UNSEASONABLY WARM CONDITIONS TO THE REGION LATE IN THE WEEK.
A COLD FRONT MOVING THROUGH THE AREA FRIDAY NIGHT WILL MARK THE
RETURN OF TEMPERATURES CLOSER TO NORMAL.

&&

.NEAR TERM /THROUGH TUESDAY/...
POTENT LOPRES MOVG EWD ACRS NRN NEW ENGLAND THIS AFTN. TIGHT PRES
GRADIENT AND MOSTLY CLR SKIES WILL CONT TO PROMOTE DP MIXING OF
BNDRY LYR THRU EARLY EVE. WITH H9 FLOW OF 40-45 KT THIS AFTN E OF
MTNS...XPCG ADZY GUSTS TO CONT THRU RMNDR OF THIS AFTN.

WINDS WILL MAINTAIN MIXED BNDRY LYR TNGT...WHICH SHUD RETARD
DIURNAL COOLING. COLD AIR ADVCTN WILL OFFSET THIS EFFECT SOMEWHAT.
FCSTD MINIMA ARE ON HIGHER END OF GUIDANCE TNGT.

HIPRES BUILDS TUE WITH WINDS BGNG TO SLACKEN. MAXIMA NR NRML ON
TUE...UPR 40S-LWR 50S. LGT WINDS XPCD BY TUE EVE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES WILL REMAIN OVER THE AREA TUE NGT. DECENT RADIATIONAL
COOLING CONDITIONS EXPECTED TUE NGT WITH MAINLY CLEAR SKIES AND
LIGHT WINDS. HI CLOUDS WILL INCREASE LATE AS A WEAK UPPER
SHORTWAVE TROUGH APPROACHES FROM THE WEST BUT SHOULD HAVE LITTLE
IMPACT ON NIGHTTIME TEMPS. LOWS ARE EXPECTED TO DROP INTO THE 20S
ALMOST EVERYWHERE EXCEPT NEAR THE FREEZING MARK IN THE CITIES.

HIPRES MOVES OFF THE SOUTHEAST COAST WED AND WED NGT. SOUTHWESTERLY
RETURN FLOW AROUND THE HIGH WILL DRAW WARMER AIR INTO THE REGION.
THE WEAK UPPER TROUGH BECOMES SHEARED AS IT MOVES ATOP THE UPPER
RIDGE SITUATED ALONG ERN SEABOARD. ASIDE FROM INCREASING CLOUDS...
THE TROUGH SHOULD HAVE LITTLE IMPACT ON THE AREA. MAX TEMPS WED
WILL GENERALLY BE IN THE MU50S...POSSIBLY REACHING 60F IN CENTRAL
VA. MIN TEMPS WED NGT WILL BE ABOUT 10F WARMER THAN THE PREVIOUS
NGT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
UNSEASONABLY MILD TEMPERATURES WILL CONTINUE THRU THE REST OF THE
WORK WEEK WITH HIPRES PARKED OFF THE SOUTHEAST COAST. MAX TEMPS IN
THE 60S ARE FCSTD FOR THU AND FRI. A FEW SPOTS MAY REACH 70F FRI IF
CLOUDS APPROACHING FROM THE WEST HOLD OFF UNTIL FRI EVE.

LOPRES WILL TRACK ACROSS THE NRN GREAT LAKES THU AND THRU
SOUTHEAST CANADA FRI/SAT. NW FLOW AROUND THE BACKSIDE OF THE LOW
WILL DRAG A COLD FRONT THRU THE AREA FRI NGT...MARKING AN END TO
THE SPRING-TIME TEMPERATURES. SIMILAR TO THE FRONTAL PASSAGE
TDA...PRECIP MAY ONLY REACH THE WRN SLOPES OF THE ALLEGHENY FRONT
BEFORE DOWNSLOPING KEEPS IT DRY FARTHER EAST.

BREEZY NW WINDS BEHIND THE FRONT WILL ADVECT COLDER AND DRIER AIR
INTO THE REGION FOR THE WEEKEND. DURING THIS TIME...HIPRES
BUILDING INTO THE AREA SHOULD KEEP THINGS DRY. THE NEXT AREA-WIDE
CHANCE OF PRECIP MAY BE LATE SUN OR ERY NEXT WEEK DEPENDING ON THE
EXACT EVOLUTION/TRACK OF LOPRES DEVELOPING OVER THE GREAT PLAINS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
GUSTY WNWLY WINDS WILL CONT THRU THIS AFTN. GUSTS UP TO 40KT PSBL.
EARLY THIS EVE...MODEST SFC INVERSION WILL LMT GUSTS TO 25-30KT.
HIPRES BUILDS TUE MRNG AND SHUD SUPPRESS WINDS.

VFR CONDITIONS THRU THE REMAINDER OF THE WORK WEEK AS HIPRES MOVES
OFF THE SOUTHEAST COAST. BREEZY CONDITIONS POSSIBLE JUST AHEAD AND
BEHIND A COLD FROPA LATE FRI.

&&

.MARINE...
GALE WRNG CONTS THIS AFTN AND EVE. DP MIXING WILL CONT TO TRANSPORT
GUSTS IN EXCESS OF 34 KT TO SFC. GALE THRESHOLD GUSTS PSBL THIS
EVE BFR DECRG TO SMALL CRAFT ADZY THRESHOLDS LATE. HEADLINES RMN
INTACT ATTM...BUT MAY NEED TO BE EXTENDED. SMALL CRAFT ADZY
THRESHOLD GUSTS XPCD ALL AREAS TUE AS HIPRES BUILDS.

HIPRES MOVES OFF THE COAST WED. SLY RETURN FLOW AROUND THE HIGH WILL
LIKELY BRING SCA WIND GUSTS DURING THE DAY WED. A COLD FRONT
APPROACHES BY THE END OF THE WEEK...WITH SCA CONDITIONS POSSIBLE FRI
AND SAT.

&&

.FIRE WEATHER...
RED FLAG WRNG CONTS THIS AFTN WITH VERY STRONG WINDS AND DRY AIR.
COLD ADVCTN IN WAKE OF CDFNT WILL BGN TO RAISE RELATIVE
HUMIDITIES LATE THIS AFTN. END TIME STILL SEEMS REASONABLE...SO NO
CHG MADE TO HEADLINE ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR DCZ001.
     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR DCZ001.
MD...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR MDZ009-010-
     013-014-016>018.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR VAZ025>031-
     036>040-042-050>057-501>504.
     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR VAZ025>031-
     036>040-042-050>057-501-502-504.
WV...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ050>053-055-
     501>506.
     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR WVZ050-055-
     502-504-506.
MARINE...GALE WARNING UNTIL 6 AM EST TUESDAY FOR ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     TUESDAY FOR ANZ535-536.
     GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ535-536.

&&

KRAMAR/KLEIN
Hazardous weather outlook, Feb 14, 3:25 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EST MON FEB 14 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
325 PM EST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH THIS
AND EVENING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR DETAILS.

A RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON FOR SOUTHERN
MARYLAND...THE DISTRICT OF COLUMBIA...THE NORTHERN PIEDMONT AND
PORTIONS OF NORTHERN VIRGINIA. PLEASE REFER TO THE LATEST HAZARD
MESSAGE /RFWLWX/ FOR DETAILS.

AN ENHANCED THREAT FOR WILDFIRES WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS PORTIONS OF NORTHERN VIRGINIA AND CENTRAL
MARYLAND.

A GALE WARNING IS IN EFFECT THIS AFTERNOON FOR THE WATERS. A GALE
WARNING REMAINS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE BAY
AND THE LOWER TIDAL POTOMAC RIVER. A SMALL CRAFT ADVISORY GOES
INTO EFFECT TONIGHT FOR THE UPPER AND MIDDLE TIDAL POTOMAC
RIVER. A GALE WARNING MAY BE WARRANTED THIS EVENING FOR THE UPPER
TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED DURING THE DAYTIME
HOURS TUESDAY AND WEDNESDAY FOR PORTIONS OF THE WATERS. SMALL
CRAFT CONDITIONS WILL BE POSSIBLE AGAIN FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
325 PM EST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FOR THE OUTLOOK AREA THROUGH
THIS EVENING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/
FOR DETAILS.

A RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
PORTIONS OF NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN WEST
VIRGINIA PANHANDLE. PLEASE REFER TO THE LATEST HAZARD MESSAGE
/RFWLWX/ FOR DETAILS.

AN ENHANCED THREAT FOR WILDFIRES WILL CONTINUE THROUGH THIS
AFTERNOON ACROSS PORTIONS OF NORTHERN VIRGINIA AND EASTERN WEST
VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 14, 11:28 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 AM EST MON FEB 14 2011

MDZ003-004-011-502-WVZ051>053-142300-
WASHINGTON-FREDERICK MD-SOUTHERN BALTIMORE-
CENTRAL AND EASTERN ALLEGANY-MORGAN-BERKELEY-JEFFERSON-
INCLUDING THE CITIES OF...HAGERSTOWN...FREDERICK...BALTIMORE...
CUMBERLAND...MARTINSBURG...CHARLES TOWN
1128 AM EST MON FEB 14 2011

...ENHANCED THREAT FOR WILDFIRES TODAY...

DESPITE RECENT SNOW MELT...THE COMBINATION OF WESTERLY WINDS OF 25
TO 35 MPH WITH GUSTS OF 45 TO 55 MPH AND RELATIVE HUMIDITIES OF 20
TO 30 PERCENT WILL PRODUCE CONDITIONS FAVORABLE FOR WILDFIRES.
OUTDOOR BURNING IS NOT RECOMMENDED TODAY.

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Nelson

When
February 14, 5:10 PM EST
Where
Nelson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

A wind gust of 60 mph was reported at Wintergreen.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286195.